(Note: I realize this is off-topic, not subject for discussion, and also horrifying if true..hopefully, being informed will spare someone a terrible grief...Dex)
From: Susan Bootmann:
I want my friends and loved ones to know what has happened to me in hopes that it will never happen to you or anybody you care about. About 10 days ago, I felt a cold coming on; so before I went to bed I used Zicam Cold Remedy Nasal Gel. It's supposed to help you "get over your cold faster." Immediately after I sprayed it into each nostril I felt the most horrific burning sensation imaginable. It literally felt like I had sprayed pepper spray directly into my brain. It burned all the way to the top of my skull. My nasal passages swelled, my eyes watered - the burning
lasted all night long into the next day.
After about a day, I realized I couldn't taste anything and I thought, "Wow - I must really have a bad cold.." Then I noticed that I couldn't smell coffee brewing, couldn't smell my perfume when I put it on, couldn't smell the popcorn I burned, couldn't smell my favorite candle. I panicked and starting smelling everything that I could find that had really strong odors - ammonia, finger nail polish remover, bleach, etc. I couldn't smell ANYTHING! I started tasting everything that had really strong tastes such as HOT salsa, raw red onions, Doritos, coffee. I couldn't taste ANYTHING!
I told my mother about this and she said, "Oh, I've heard Zicam can affect your Olfactory nerve." I went online, typed in "Zicam side effects" and bam - up popped all sorts of web sites with people reporting the same thing I experienced. It seems that this past June, Zicam pulled the swabs for adults and children off the shelf but not the nasal gel.
I went to my ENT and he said the Zicam had basically "FRIED" my Olfactory nerve and the results are most likely permanent. He put me on a strong dose of a steroid called Prednisone in hopes of recovering ANY bit of the nerve damage but he told me to "take this and pray." He said he had read about the side effects of Zicam
and couldn't believe it is still on the shelf. It isn't FDA approved. I am taking the Prednisone and praying but nothing is happening. I LITERALLY CANNOT SMELL OR TASTE ANYTHING! I can tell if foods are hot or cold, I can tell the consistency and I can faintly detect if it is salty but that is it.
PLEASE, PLEASE, PLEASE pass this on to everyone you care about. I don't want this to happen to ANYONE else!!!!!!!!!! And if you have Zicam in your medicine
cabinet--THROW IT AWAY!
[Non-text portions of this message have been removed]